Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS La Crosse, WI

July 20, 1999Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1999, 5:59 PM CDT for Fayette County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 5:59 PM CDT (22:59 UTC)
Expired
Jul 20, 1999, 7:00 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fayette County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 202300 RRA
SVRLSE
IAC065-210000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEASTERN IOWA

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 25 MILES SOUTHWEST OF DECORAH...AND 20
  MILES NORTHEAST OF WATERLOO... MOVING EAST AT 20 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  OELWEIN AT 620 PM
  WEST UNION AND FAYETTE AT 630 PM

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WIND. GO INSIDE A STURDY BUILDING AND4 STAY AWAY FROM WINDOWS!

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE JUL 20 1999

MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM
FRONT TOMORROW.

LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN
TO JUST SOUTH OF ALO TO WEST OF MCW.  LAPS CAPE VALUES ACROSS
SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST
SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE
DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE
VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES.
GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN.
WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND
THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING
EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA
AND WAS MOVING TOWARDS THE NORTH NORTHEAST.

EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS
TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE
FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED
SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES.  PRECIPITABLE
WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA
AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH
PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT.
SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO
THE NORTHEAST OF THE FORECAST AREA BY 22/00Z.  FORECAST SOUNDINGS
INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION
CONTINUES.  ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP
OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z.

GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL
KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT.  CONVECTION MAY
BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS
INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM
FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT
CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS
FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE
EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
AND SHOULD BRING HOT AND HUMID CONDITIONS.

COORDINATED WITH DVN/MPX/MKX/GRB.

.LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018-
019-029-030-WIZ032>034-041>044-053>055-061.

NELSON

In the hours before

Local storm report, Jul 20, 12:13 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    ADAMS                     MN   FLOODING
07/20/99   MOWER                          CITY ROADS FLOODED.
                                          OFFICIALS SANDBAGGED AND
                                          SET UP ROAD BLOCKS ON
                                          COUNTY ROADS 7 AND 4.

1015 AM    PRESTON                   MN   FLOODING
07/20/99   FILLMORE                       FLOODING ACROSS CITY ROADS.

1015 AM    COUNTYWIDE                MN   FLOODING
07/20/99   FILLMORE                       FLASH FLOODING IN
                                          FORESTVILLE STATE PARK.
                                          MAIN ROAD THROUGH PARK
                                          FLOODED BRIEFLY. COUNTY
                                          ROADS 5 AND 11 FLOODED WITH
                                          DEBRIS ACROSS THEM. HIGHWAY
                                          63 FLOODED NEAR SPRING
                                          VALLEY.

GUYER/RIECK
Local storm report, Jul 20, 12:13 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    ADAMS                     MN   FLOODING
07/20/99   MOWER                          CITY ROADS FLOODED.
                                          OFFICIALS SANDBAGGED AND
                                          SET UP ROAD BLOCKS ON
                                          COUNTY ROADS 7 AND 4.

1015 AM    PRESTON                   MN   FLOODING
07/20/99   FILLMORE                       FLOODING ACROSS CITY ROADS.

1015 AM    COUNTYWIDE                MN   FLOODING
07/20/99   FILLMORE                       FLASH FLOODING IN
                                          FORESTVILLE STATE PARK.
                                          MAIN ROAD THROUGH PARK
                                          FLOODED BRIEFLY. COUNTY
                                          ROADS 5 AND 11 FLOODED WITH
                                          DEBRIS ACROSS THEM. HIGHWAY
                                          63 FLOODED NEAR SPRING
                                          VALLEY.

GUYER/RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:38 PM CDTFlash Flood WarningARXFloyd67 min
Jul 20, 4:38 PM CDTSevere Thunderstorm WarningARXFloyd67 min
Jul 20, 4:55 PM CDTFlash Flood WarningARXChickasaw, Floyd3 hr
Jul 20, 5:06 PM CDTTornado WarningARXChickasaw, Floyd69 min
Jul 20, 6:15 PM CDTFlash Flood WarningARXHoward, Mitchell3 hr
Jul 20, 6:25 PM CDTTornado WarningARXChickasaw50 min
Jul 20, 6:40 PM CDTSevere Thunderstorm WarningARXMitchell60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.